MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON P/A CR BEADED #3L; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON P/A CR BEADED #3L; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Model Number 5517-F-301
Medical Device Problem Code Component Incompatible (1108)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/29/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Reported event: an event regarding incorrect selection involving an triathlon cr femoral component was reported.The event was confirmed through clinician review of the provided medical records.Method & results:  device evaluation and results: not performed as product was not returned.Clinician review: a review of the provided medical records by a clinical consultant stated the following comment: confirmation: based on the implant logs (one undated) it appears that the event was confirmed.That said, for a definite confirmation, operative notes and/or hospital records and a postoperative x-ray would be required.Root cause: the event is not implant related.The root cause was process based and this represents a sentinel event for the hospital.A few comments: the ¿jr¿ should not be opening implants, when shown to the surgeon the labels must be read and confirmed, the scrub tech should also confirm the implant, the circulator who should be opening the implant should have confirmed the implant and the expiration date.The root cause was a complete failure in the confirmation process for opening and implanting a device.I suspect this was not compliant with the hospitals policies.A question exists as to how one could confuse a cr femur with a ps femur.The ps has a box and must be fit into the cut box of the bone.It would be completely evident that the implanted femur was not a ps.It would be further evident when implanting the polyethylene and not seeing a metallic box in the implant.Device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.  complaint history review: there have been no other similar events for the reported lot.  conclusion: the event was confirmed through clinician review who indicated:based on the implant logs (one undated) it appears that the event was confirmed.That said, for a definite confirmation, operative notes and/or hospital records and a postoperative x-ray would be required.The event is not implant related.The root cause was process based and this represents a sentinel event for the hospital.A few comments: the ¿jr¿ should not be opening implants, when shown to the surgeon the labels must be read and confirmed, the scrub tech should also confirm the implant, the circulator who should be opening the implant should have confirmed the implant and the expiration date.The root cause was a complete failure in the confirmation process for opening and implanting a device.I suspect this was not compliant with the hospitals policies.A question exists as to how one could confuse a cr femur with a ps femur.The ps has a box and must be fit into the cut box of the bone.It would be completely evident that the implanted femur was not a ps.It would be further evident when implanting the polyethylene and not seeing a metallic box in the implant.No further investigation for this event is possible at this time as no devices and/ or insufficient information was received by stryker orthopaedics.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.Device not returned.
 
Event or Problem Description
It was reported that the original plan was for a mako left cemented ps knee.Intra-operatively, the surgeon decided to change the plan to a press-fit ps knee.The mps was sent out to retrieve a press-fit ps femur.The mps retrieved a press-fit cr femur, which was passed to the jr rep to show the surgeon and the cr femur was implanted onto a femur prepped for ps.Post-operatively, surgeon noted on x-ray that the implant looked like a cr.Jr rep confirmed, and the surgeon brought the patient back into surgery the next day to exchange the implant for a ps press-fit femur.Revision was performed without incident.The rep reported that x-rays and usage sheets can be provided, and that no additional information will be released by the hospital or surgeon.

Brand Name
TRIATHLON P/A CR BEADED #3L
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key11373307
Report Number0002249697-2021-00336
Device Sequence Number14396203
Product Code MBH
UDI-Device Identifier07613327040920
UDI-Public07613327040920
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2025
Device Model Number5517-F-301
Device Catalogue Number5517F301
Device Lot NumberLCH6D
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/29/2021
Initial Report FDA Received Date02/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age65 YR